/Chemotherapy would erase fingerprints
Chemotherapy Would Erase Fingerprints

Chemotherapy would erase fingerprints

The scenario could make all burglars green with envy… Cancer treatment has the side effect of completely erasing the fingerprints of some patients.

In 2009, a Singaporean resident was refused entry to the United States for lack of fingerprints. In 2015, it was the turn of a Mexican to be evicted from her bank for the same reason… Their common point: having received chemotherapy a few months earlier, based on capecitabine. A study, published in the journal JAMA Oncology, now confirms this surprising side effect.

112 people undergoing chemotherapy were studied. On three occasions, their fingerprints were taken. As a result, those treated with capecitabine lost their fingerprints six times more!

A consequence of hand-foot syndrome

Marketed in France in 2005, capecitabine is an oral chemotherapy which allows patients to be treated at home. It is known to cause rare, but serious, skin reactions, as well as hand-foot syndrome. An inflammatory reaction that usually causes redness, swelling and pain in the hands and feet. And this syndrome can also cause, more rarely, peeling of the skin, cracks and … a disappearance of fingerprints.

60% of patients treated with capecitabine developed hand-foot syndrome, compared to 20% of those treated with another chemotherapy of the same class. Capecitabine (Xeloda® or others) is indicated for the treatment of breast, colon and stomach cancer.

If this side effect seems anecdotal, it can still pose daily difficulties. Unique to everyone, fingerprints have become the biometric authentication tool par excellence.

Source : Capecitabine and the Risk of Fingerprint Loss. Van Doom et al. doi:10.1001/jamaoncol.2016.2638JAMA Oncology, août 2016.